Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 26, 2018, 3:49 PM CDT for Iron County, Marquette County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 3:49 PM CDT (20:49 UTC)
- Expired
- May 26, 2018, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iron County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 40 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:02 PM CDT | HAIL 1 | Republic, MI | HAIL UP TO QUARTER SIZE REPORTED IN REPUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WUUS53 KMQT 262049
SVRMQT
MIC071-103-262115-
/O.NEW.KMQT.SV.W.0009.180526T2049Z-180526T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
449 PM EDT SAT MAY 26 2018
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Northeastern Iron County in south central Upper Michigan...
West central Marquette County in north central Upper Michigan...
* Until 515 PM EDT/415 PM CDT/
* At 449 PM EDT/349 PM CDT/, a severe thunderstorm was located 7
miles southwest of Lake Michigamme, or 22 miles west of Ishpeming,
moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ishpeming, Michigamme, Champion, Lake Michigamme, Squaw Lake, West
Ishpeming, Republic, Humboldt, Diorite, Van Riper State Park and
National Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Marquette.
Large hail, gusty winds, and continuous cloud to ground lightning is
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4642 8826 4642 8812 4649 8812 4659 8792
4646 8766 4630 8798 4630 8811
TIME...MOT...LOC 2049Z 311DEG 10KT 4641 8812
HAIL...1.00IN
WIND...<50MPH
$$
lg1 follow-up statement
575
WWUS53 KMQT 262108
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
508 PM EDT SAT MAY 26 2018
MIC071-262117-
/O.CAN.KMQT.SV.W.0009.000000T0000Z-180526T2115Z/
Iron MI-
508 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4638 8812 4639 8811 4641 8805 4659 8792
4646 8766 4630 8798 4630 8811
TIME...MOT...LOC 2107Z 311DEG 10KT 4638 8806
$$
MIC103-262115-
/O.CON.KMQT.SV.W.0009.000000T0000Z-180526T2115Z/
Marquette MI-
508 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL MARQUETTE COUNTY...
At 507 PM EDT, a severe thunderstorm was located near Squaw Lake, or
20 miles west of Ishpeming, moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ishpeming, Champion, Squaw Lake, West Ishpeming, Republic, Humboldt,
Diorite and National Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Marquette.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4638 8812 4639 8811 4641 8805 4659 8792
4646 8766 4630 8798 4630 8811
TIME...MOT...LOC 2107Z 311DEG 10KT 4638 8806
HAIL...1.00IN
WIND...<50MPH
$$
lgWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:40 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 26, 2:40 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Marquette MI 340 PM EDT Sat May 26 2018 .SHORT TERM...(This evening through Sunday) Issued at 319 PM EDT SAT MAY 26 2018 Into this evening, nw flow shortwave moving across moist and very unstable environment with MLCAPE values of 1500-2000 j/kg has led to initiation of numerous thunderstorms into central Upper Mi this afternoon with isolated severe storms focusing along sfc trough and enhanced by convergent lake breeze boundaries. One inch hail fell here at the NWS office and at several other places in the Negaunee area with one of the severe storms. Training storms across southern Marquette County from Big Bass Lake through Gwinn to Little Lake have also prompted the issuance of a flash flood warning until around 6 pm EDT. As the shortwave and associated trough pushes east this evening and diurnal instability begins to weaken toward 8-9 pm, expect convection to quickly begin to dissipate. Tonight, as sfc high pressure briefly settles in behind the exiting surface trough, light winds will favor the possibility of patchy or areas of fog developing especially over areas that saw heavier rain this afternoon/early evening. Will probably need to watch for the potential of dense marine fog along the Great Lakea shores given added moisture from storms. Sunday, building 5h ridge heights and warmer cap of dry air at 14C between 850-700 mb should yield dry conditions across the area. Expect inland high temps to climb into the mid 80s to lower 90s while light winds will allow prominent lake breezes to bring cooling along the Great Lakes into the upper 60s and lower 70s. Dewpoints in the upper 50s and lower 60s will continue the uncomfortably humid conditions. .LONG TERM...(Sunday night through Saturday) Issued at 340 PM EDT SAT MAY 26 2018 Sun ngt-Memorial Day: Minimal changes to prior forecast of warm/humid conditions for the second half of the holiday weekend, through Memorial Day. Longwave pattern continues to depict a cutoff trough across the Southwest CONUS, which is allowing mid-level heights to increase downstream across the Upper Midwest/Great Lakes region. There will be a frontal boundary oriented along the northern periphery that may be trending south due to a weak elevated trough displaced north over Northwest Ontario. Confidence is not very high that this will occur, and that the mid-lvl heights will keep precip chances low due to warm air aloft trying to put a lid on vertical growth to any cumulus clouds for much of Memorial Day. While hedging towards that direction with a drier Monday, there is still a small probability that some showers and isolated thunderstorms could develop. If any convection does occur, most likely it will be isolated to scattered at best. Temps will remain mild overnight Sun ngt in the 50s to 60s, coolest closer to the Great Lakes. Then for Mon temps will warm back into the 80s for most locations, and possibly 90 in a few interior locations southwest of Marquette. Areas adjacent to the Great Lakes will be slightly cooler with a lake breeze progged to push inland; however, the very moist airmass will persist keeping humid conditions in place. Tue-Thur: The upstream cutoff trough will begin to open up and pivot northeast towards the Upper Midwest with a frontal boundary oriented from west to east across Northern Minnesota and Central Ontario. This boundary will begin to drift south, with continued chances for showers and possibly thunderstorms across the Upper Peninsula. Temps will continue to be mild with highs in the 70s and 80s, then begin to trend to the upper 60s to upper 70s. High pressure arrives mid- late week and should return dry conditions to the region. Fri-Sat: Upper level flow tries to trend towards a quasi-zonal pattern, but temps may begin to moderate just beyond the current extended periods. But confidence in the later periods is lower at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 130 PM EDT SAT MAY 26 2018 The main aviation concern this afternoon is the potential for thunderstorms and their impacts. KSAW has a thunderstorm in the vicinity but this storm will stay west and southwest over the next hour. Thunderstorms could flare up again later this afternoon at KSAW possibly reducing visibilities due to heavy rain, along with bringing gusty, erratic winds and hail. Storms will be less favorable at KIWD and KCMX, away from the better instability. Storms will gradually diminish after sunset, but tonight we could see the potential for fog over areas that see heavy rain as winds become light and skies clear out. At KSAW, if the marine layer comes onshore and pushing inland further than currently expected, visibilities and ceilings could be sharply reduced tonight. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 353 AM EDT SAT MAY 26 2018 This morning, surface troughing has begun to push south across the Lake. Along the leading edge of this trough, expect a brief increase in winds to upwards of 20 to 30 knots. Otherwise, winds are expected to remain less than 20 knots today, and through the middle of next week. Expect areas of fog to develop and linger at times into the weekend as multiple rounds of rain are expected over the lake and the humid airmass lingers. Fog may be dense at times. Thunderstorms are possible this afternoon into sat night, and then again early next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... Dense Fog Advisory until 2 PM EDT Sunday for LMZ248-250. && SHORT TERM...Voss LONG TERM...Beachler AVIATION...Voss MARINE...Ritzman
Hazardous weather outlook, May 26, 4:42 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 542 AM EDT Sat May 26 2018 MIZ001>007-009>014-084-085-270945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 542 AM EDT Sat May 26 2018 /442 AM CDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected again mainly this afternoon. A few storms could produce large hail and damaging winds. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible at times Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-270945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 542 AM EDT Sat May 26 2018 /442 AM CDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected. Areas of fog, locally dense, is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible at times Monday through Thursday. Fog, locally dense, will continue through Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-270945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 542 AM EDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected mainly this afternoon. A few storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible at times Monday through Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JLB
In the hours before
Local storm report, May 26, 1:16 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
216 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 4 WSW TROWBRIDGE PARK 46.54N 87.51W
05/26/2018 E0.75 INCH MARQUETTE MI PUBLIC
DIME AND PENNY SIZED HAIL OBSERVED ALONG
MIDWAY DRIVE AND MARQUETTE COUNTY ROAD 510.
DELAYED REPORT VIA SOCIAL MEDIA.
&&
JSSSpecial weather statement, May 26, 1:31 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Marquette MI 231 PM EDT SAT MAY 26 2018 MIZ005-010-011-261915- Marquette MI-Iron MI-Dickinson MI- 231 PM EDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IRON...NORTHWESTERN DICKINSON AND WEST CENTRAL MARQUETTE COUNTIES UNTIL 315 PM EDT/215 PM CDT/... At 231 PM EDT/131 PM CDT/, Doppler radar was tracking a strong thunderstorm over Squaw Lake, or 16 miles northeast of Crystal Falls, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Squaw Lake and Witch Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4621 8816 4630 8820 4640 8801 4621 8790 TIME...MOT...LOC 1831Z 249DEG 15KT 4629 8812 Beachler
Local storm report, May 26, 1:47 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
247 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 N ISHPEMING 46.51N 87.66W
05/26/2018 M0.88 INCH MARQUETTE MI NWS EMPLOYEE
DIME TO NICKEL SIZED HAIL OBSERVED JUST TO
THE SOUTH OF AL QUALL RECREATIONAL AREA IN
ISHPEMING.
&&
JSSSpecial weather statement, May 26, 2:46 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
346 PM EDT SAT MAY 26 2018
MIZ004-005-262030-
Marquette MI-Baraga MI-
346 PM EDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE AND
SOUTHERN BARAGA COUNTIES UNTIL 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alberta, or 10 miles south of L'anse, moving southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Michigamme, Lake Michigamme, Three Lakes, Alberta, Canyon Falls,
Craig Lake State Park, Herman and King Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4673 8838 4655 8796 4642 8813 4642 8828
4659 8854
TIME...MOT...LOC 1946Z 307DEG 27KT 4662 8837
JVLocal storm report, May 26, 2:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL HERMAN 46.66N 88.37W
05/26/2018 E1.00 INCH BARAGA MI CO-OP OBSERVER
PEA SIZE HAIL ALSO REPORTED AT 337 PM EDT.
&&
RJTLocal storm report, May 26, 3:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 ENE FOSTER CITY 45.98N 87.70W
05/26/2018 E1.00 INCH DICKINSON MI PUBLIC
SPORADIC NICKEL AND QUARTER SIZE HAIL NEAR
STROMBERG PARK.
&&
RJTThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 34 min |
| May 25, 7:19 PM CDT | Special Weather Statement | MQT | Dickinson | 41 min |
| May 25, 8:05 PM CDT | Special Weather Statement | MQT | Dickinson | 40 min |
| May 25, 8:25 PM CDT | Special Weather Statement | MQT | Menominee | 50 min |
| May 25, 9:39 PM CDT | Special Weather Statement | MQT | Marquette | 21 min |
| May 26, 5:18 AM CDT | Marine Dense Fog Advisory | MQT | 8 hr | |
| May 26, 11:06 AM CDT | Special Weather Statement | MQT | Marquette | 39 min |
| May 26, 11:08 AM CDT | Special Marine Warning | MQT | 67 min | |
| May 26, 11:26 AM CDT | Severe Thunderstorm Warning | MQT | Marquette | 49 min |
| May 26, 12:28 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 62 min |
| May 26, 1:25 PM CDT | Marine Dense Fog Advisory | MQT | 21 hr | |
| May 26, 1:31 PM CDT | Special Weather Statement | MQT | Dickinson | 44 min |
| May 26, 1:47 PM CDT | Flash Flood Warning | MQT | Dickinson, Marquette | 3 hr |
| May 26, 2:32 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 43 min |
| May 26, 2:46 PM CDT | Special Weather Statement | MQT | Baraga | 44 min |
| May 26, 2:54 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 66 min |
| May 26, 3:13 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 47 min |
| May 26, 3:45 PM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 45 min |
| May 26, 3:50 PM CDT | Special Marine Warning | MQT | 55 min | |
| May 26, 4:01 PM CDT | Special Weather Statement | MQT | Menominee | 29 min |
| May 26, 4:19 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 20 min |
| May 26, 4:21 PM CDT | Special Weather Statement | MQT | Dickinson | 39 min |
| May 26, 4:28 PM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 47 min |
| May 26, 4:47 PM CDT | Special Marine Warning | MQT | 58 min | |
| May 26, 5:11 PM CDT | Areal Flood Advisory | MQT | Delta, Dickinson, Marquette, Menominee | 3 hr |
| May 26, 5:45 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.